Public health officials issued a "stay-at-home" order to be in effect until further notice. We've closed our office at 1035 Market Street and only offering essential services at Strut and the 6th Street Harm Reduction Center. Learn more.
Harm reduction

How to prevent and respond to overdose

Read steps on how to administer Narcan, get prevention tips, and download our brochure.

Cómo usar Narcan nasal-guía rápida [Spanish]

Signs of opiate overdose – What to look for:

  • The person is unconscious or not responding
  • They are not breathing, or their breathing is erratic or very slow or shallow
  • Skin turning grayish or ashen (darker-skinned people), or bluish-purplish (lighter-skinned people)
  • You may hear snoring, choking or gurgling noises
  • They might vomit
  • Their body may seem either very limp, or stiff and rigid
  • Their fingernails and lips may turn blue or dark purple

What to do:

  • Call their name loudly. Ask, “Are you OK?”
  • Do a sternum rub. Make a fist and rub your knuckles hard on their chest bone.
  • Open their airway. Tilt their head back and lift their chin. Sometimes this is all a person may need.
  • Evaluate. Are they responding? Are they breathing?
  • Try to open their airway by tilting their head back and lifting their chin. No response? Not breathing? Time to administer Narcan.
  • Administer Narcan. You can use Nasal or IM injection. Remember, it can take two minutes for Narcan to work. If there is no change after two minutes you can give them another dose.
  • Start rescue breathing. Make sure there is nothing in their mouth and the airway is clear. Tilt head back, tilt chin up, pinch nostrils, and give one breath every five seconds.
  • It is natural to be worried about getting COVID-19 from rescue breathing. Using a rescue breathing mask can decrease the risk of COVID-19 transmission. If you don’t have a breathing mask, you can use a cloth barrier (like your t-shirt).
  • Call 911, if you feel it’s safe to do so.
  • Re-evaluate. Are they responding? Are they breathing? No response? Give another dose of Narcan.
  • Continue rescue breathing and Narcan. Administer Narcan every two minutes until the person wakes up or EMS arrives.

After the overdose:

  • Stay with them. Narcan lasts for 30-90 minutes. After it wears off, they could fall back into an overdose.
  • Continue to provide support. Keep them calm and comfortable since they may be freaked out and experiencing withdrawal symptoms.
  • If they want to get high again, explain that the Narcan in their system won’t let them feel the effects of their drugs for about 45 minutes. Using too soon can put them at risk for slipping back into an overdose when the Narcan wears off.
How To Prevent & Respond to Overdose (PDF, 194KB)